Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 109, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 29, 2016, 3:59 PM CDT for Culberson County, Loving County, Reeves County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2016, 3:59 PM CDT (20:59 UTC)
- Expired
- May 29, 2016, 5:00 PM CDT
- In force
- 61 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Culberson County, TX, Loving County, TX, Reeves County, TX
The radar
The Midland/Odessa radar (KMAF), 175 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 3:57 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1377 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 789 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 199 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -2.2
The text
As transmitted.
672
WUUS54 KMAF 292059
SVRMAF
TXC109-301-389-292200-
/O.NEW.KMAF.SV.W.0109.160529T2059Z-160529T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
359 PM CDT SUN MAY 29 2016
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN CULBERSON COUNTY IN SOUTHWESTERN TEXAS...
NORTHWESTERN REEVES COUNTY IN SOUTHWESTERN TEXAS...
NORTHWESTERN LOVING COUNTY IN WESTERN TEXAS...
* UNTIL 500 PM CDT
* AT 358 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES WEST OF
ORLA...OR 29 MILES WEST OF MENTONE...MOVING EAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ORLA AND RED BLUFF RESERVOIR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3168 10416 3186 10420 3196 10384 3166 10378
TIME...MOT...LOC 2058Z 259DEG 9KT 3178 10410
HAIL...1.00IN
WIND...60MPH
$$
271 follow-up statement
737
WWUS54 KMAF 292131
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
431 PM CDT SUN MAY 29 2016
TXC109-292140-
/O.CAN.KMAF.SV.W.0109.000000T0000Z-160529T2200Z/
CULBERSON TX-
431 PM CDT SUN MAY 29 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CULBERSON COUNTY
IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED FOR
CULBERSON COUNTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTHWESTERN TEXAS.
LAT...LON 3167 10405 3189 10403 3196 10384 3166 10378
TIME...MOT...LOC 2130Z 258DEG 23KT 3179 10395
$$
TXC301-389-292200-
/O.CON.KMAF.SV.W.0109.000000T0000Z-160529T2200Z/
REEVES TX-LOVING TX-
431 PM CDT SUN MAY 29 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHWESTERN REEVES AND NORTHWESTERN LOVING COUNTIES...
AT 430 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ORLA...OR 21
MILES WEST OF MENTONE...MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
ORLA AND RED BLUFF RESERVOIR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3167 10405 3189 10403 3196 10384 3166 10378
TIME...MOT...LOC 2130Z 258DEG 23KT 3179 10395
HAIL...1.00IN
WIND...60MPH
$$
27What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:20 PM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, May 29, 2:20 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 220 PM CDT SUN MAY 29 2016 .DISCUSSION... Broken to overcast skies have kept convection at bay so far, but satellite and radar are showing developing showers in the Guadalupe and Davis Mountains where clouds are more scattered, beginning a round of thunderstorms across much of the area. Dewpoints in the low to mid 60s will produce CAPE values in excess of 4000 J/kg and combined with 0-6km shear of 35-50kts will ensure some storms will be severe. The HRRR and local WRF indicate the storm type will begin as discrete supercells possibly forming a multicell line somewhere in the Permian Basin before pushing east overnight. Large hail and even isolated tornadoes will be possible so this situation will need to be closely monitored over the next several hours especially given this is a holiday weekend. Conditions set up much the same tomorrow with abundant low level moisture and afternoon heating leading to a great deal of instability. The one thing lacking will be an upper trigger so convection tomorrow may not be quite as widespread as expected today, though the severe threat will certainly exist. Storms are expected to move fast enough that the flash flood threat will be isolated to a few cells exhibiting deviant motion; however, a linear complex today could produce enough rainfall to increase a more widespread flash flood threat Wednesday. Southwest upper flow will continue through Thursday thanks to a very slow moving low currently over southern California. This will continue the thunderstorm threat into Tuesday before a cold front arrives Wednesday providing a more stable boundary layer and a transition to weaker convection. The low will move east of the area Thursday night and northerly flow will end rain chances for the end of the week and into the weekend. Hennig && .PRELIMINARY POINT TEMPS/POPS... Big Spring 64 85 64 86 / 60 50 40 40 Carlsbad 63 93 63 94 / 20 20 20 10 Dryden 69 88 68 89 / 50 40 40 30 Fort Stockton 67 90 67 91 / 40 40 30 30 Guadalupe Pass 62 84 63 86 / 10 20 20 10 Hobbs 61 89 61 88 / 30 40 20 20 Marfa 56 85 55 85 / 20 30 30 20 Midland Intl Airport 66 89 67 90 / 50 50 30 30 Odessa 67 89 67 90 / 50 50 30 30 Wink 67 93 66 94 / 30 40 20 20 && .MAF Watches/Warnings/Advisories... NM...None. TX...None. && 29/10
Hazardous weather outlook, May 29, 3:18 PM CDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 318 PM CDT SUN MAY 29 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-302030- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 318 PM CDT SUN MAY 29 2016 /218 PM MDT SUN MAY 29 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT FOR MUCH OF THE AREA. THE BEST CHANCE OF STORMS WILL BE ACROSS THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. THERE WILL ALSO BE AN ISOLATED TORNADO THREAT AS WELL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL ALSO BE POSSIBLE MONDAY THROUGH WEDNESDAY. SOME OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... THERE IS A 70 PERCENT CHANCE OF SPOTTER ACTIVATION. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, May 29, 1:32 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
132 PM CDT SUN MAY 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 4 N HERMLEIGH 32.70N 100.76W
05/28/2016 E1.00 INCH SCURRY TX STORM CHASER
QUARTER SIZE HAIL AND FLOODING OF LOW LYING AREAS
REPORTED ON FM 644 NORTH OF HERMLEIGH
0804 PM HAIL 11 NW GAIL 32.88N 101.58W
05/28/2016 E0.88 INCH BORDEN TX PUBLIC
0850 PM HAIL GAIL 32.77N 101.45W
05/28/2016 E1.75 INCH BORDEN TX LAW ENFORCEMENT
REPORT FROM BORDEN COUNTY SHERIFFS OFFICE
0905 PM HAIL 12 NNW MIDLAND 32.16N 102.16W
05/28/2016 E1.00 INCH MARTIN TX PUBLIC
0905 PM HAIL 12 NNW MIDLAND 32.16N 102.16W
05/28/2016 E1.00 INCH MARTIN TX PUBLIC
REPORTED VIA SOCIAL MEDIA
1035 PM TSTM WND GST 2 SW SNYDER 32.69N 100.94W
05/28/2016 M61.00 MPH SCURRY TX AWOS
WINSTON FIELD AWOS MEASURED THUNDERSTORM WIND GUST OF 53
KNOTS
1115 PM FLASH FLOOD 2 S UNION 32.69N 101.00W
05/28/2016 SCURRY TX FIRE DEPT/RESCUE
CAR STRANDED IN 8 INCHES WATER CROSSING FM 1609. OTHER
LOW WATER CROSSINGS NEAR SNYDER FLOODED.
&&
05Special weather statement, May 29, 3:17 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 217 PM MDT SUN MAY 29 2016 NMZ028-292100- EDDY COUNTY PLAINS NM- 217 PM MDT SUN MAY 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDDY COUNTY UNTIL 300 PM MDT... AT 216 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18 MILES WEST OF ARTESIA MUNICIPAL AIRPORT...OR 21 MILES WEST OF ARTESIA...MOVING EAST AT 20 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. FURTHER STRENGTHENING IS POSSIBLE. LOCATIONS IMPACTED INCLUDE... HOPE. LAT...LON 3291 10484 3295 10452 3259 10456 3267 10484 TIME...MOT...LOC 2016Z 275DEG 16KT 3279 10478 05
Special weather statement, May 29, 3:30 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 230 PM MDT SUN MAY 29 2016 NMZ028-292115- EDDY COUNTY PLAINS NM- 230 PM MDT SUN MAY 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL EDDY COUNTY UNTIL 315 PM MDT... AT 230 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTHWEST OF BRANTLEY LAKE STATE PARK...OR 15 MILES WEST OF CARLSBAD...MOVING EAST AT 15 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. ADDITIONAL STRENGTHENING IS POSSIBLE. LOCATIONS IMPACTED INCLUDE... CARLSBAD...SEVEN RIVERS...CAVERN CITY AIR TERMINAL...LAKEWOOD...BRANTLEY LAKE STATE PARK...SEVEN RIVERS AIRPORT AND LIVING DESERT STATE PARK. LAT...LON 3230 10460 3250 10469 3268 10438 3228 10420 TIME...MOT...LOC 2030Z 247DEG 12KT 3246 10450 05
Special weather statement, May 29, 3:50 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 350 PM CDT SUN MAY 29 2016 TXZ058-059-292130- REEVES COUNTY AND UPPER TRANS PECOS TX-LOVING TX- 350 PM CDT SUN MAY 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CULBERSON... NORTHWESTERN REEVES AND NORTHWESTERN LOVING COUNTIES UNTIL 430 PM CDT... AT 348 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES WEST OF ORLA...OR 30 MILES WEST OF MENTONE...MOVING EAST AT 15 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... RED BLUFF RESERVOIR AND ORLA. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3162 10416 3185 10421 3199 10389 3165 10381 TIME...MOT...LOC 2048Z 249DEG 12KT 3178 10411 27
Special weather statement, May 29, 3:59 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 259 PM MDT SUN MAY 29 2016 NMZ028-292145- EDDY COUNTY PLAINS NM- 259 PM MDT SUN MAY 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDDY COUNTY UNTIL 345 PM MDT... AT 258 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES SOUTHWEST OF ARTESIA MUNICIPAL AIRPORT...OR 16 MILES SOUTHWEST OF ARTESIA...MOVING EAST AT 10 MPH. THIS STORM HAS PRODUCED MARBLE SIZED HAIL NEAR HOPE. HAIL UP TO DIME SIZE AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ARTESIA...ARTESIA MUNICIPAL AIRPORT...ATOKA...SEVEN RIVERS...HOPE AND SEVEN RIVERS AIRPORT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR SOUTHEASTERN NEW MEXICO. LAT...LON 3265 10481 3287 10480 3287 10437 3249 10443 TIME...MOT...LOC 2058Z 288DEG 10KT 3274 10468 05
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:37 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 38 min |
| May 28, 8:16 PM CDT | Severe Thunderstorm Warning | MAF | Martin | 59 min |
| May 28, 8:18 PM CDT | Severe Thunderstorm Warning | MAF | Borden | 42 min |
| May 28, 8:50 PM CDT | Areal Flood Advisory | MAF | Borden | 115 min |
| May 28, 8:51 PM CDT | Areal Flood Advisory | MAF | Martin | 114 min |
| May 28, 9:01 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Scurry | 44 min |
| May 28, 9:15 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Martin | 60 min |
| May 28, 9:40 PM CDT | Flash Flood Warning | MAF | Martin | 3 hr |
| May 28, 10:12 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 63 min |
| May 28, 10:16 PM CDT | Severe Thunderstorm Warning | MAF | Martin, Midland | 59 min |
| May 28, 10:39 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell, Scurry | 66 min |
| May 28, 10:40 PM CDT | Areal Flood Advisory | MAF | Borden, Scurry | 3 hr |
| May 28, 10:53 PM CDT | Flash Flood Warning | MAF | Scurry | 3 hr |
| May 28, 11:54 PM CDT | Special Weather Statement | MAF | Mitchell | 36 min |
| May 29, 3:50 PM CDT | Special Weather Statement | MAF | Loving | 40 min |
| May 29, 4:26 PM CDT | Special Weather Statement | MAF | Reeves | 49 min |
| May 29, 4:34 PM CDT | Special Weather Statement | MAF | 41 min | |
| May 29, 5:00 PM CDT | Special Weather Statement | MAF | 30 min | |
| May 29, 5:04 PM CDT | Severe Thunderstorm Warning | MAF | Loving, Reeves | 22 min |
| May 29, 5:20 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 55 min |
| May 29, 6:14 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 61 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.